Tuesday, November 16, 2010

Hair Today, Gone Tomorrow

You know, some questions are best left unanswered.

Case in point: as I was blowdrying my hair this morning, I thought yet again about the fact that my hair has been thinning noticeably over the past several years.

I wondered how much hair I have lost. And what my head looked liked from a tall person's or low-flying airplane pilot's perspective. So I had the brilliant idea to take Canon2 and just point it at my head. Here's the picture.


AAaaaaaaaccckkkkk!

I didn't realize........ Oh, my.

I decided I couldn't possibly be this bald, and took several more pictures, experimenting with various comb-overs, each looking worse than the last.

Egad.

So my normal mode of operation when faced with something distasteful about my body is to immediately find something on which to blame said distasteful thing. The handiest excuse was, of course, autoimmune disease. Which definitely CAN cause hair loss. But before I could smugly accuse Sjogren's syndrome for my expanding bald spot, I realized that there could be many other culprits - thyroid disorders, stress, and medications including plaquenil. According to Mayo Clinic, actually there's a zillion other possibilities. Here's just a few, but go to their site, here, and read all of them.

  • Poor nutrition. Having inadequate protein or iron in your diet or poor nourishment in other ways can cause you to experience hair loss. Fad diets, crash diets and certain illnesses, such as eating disorders, can cause poor nutrition.
  • Medications. Certain drugs used to treat gout, arthritis, depression, heart problems and high blood pressure may cause hair loss in some people. Taking birth control pills also may result in hair loss for some women.
  • Disease. Diabetes and lupus can cause hair loss.
  • Medical treatments. Undergoing chemotherapy or radiation therapy may cause you to develop alopecia. Under these conditions, healthy, growing (anagen) hairs can be affected. After your treatment ends, your hair typically begins to regrow.
  • Hormonal changes. Hormonal changes and imbalances can cause temporary hair loss. This could be due to pregnancy, childbirth, discontinuation of birth control pills, the onset of menopause, or an overactive or underactive thyroid gland. The hair loss may be delayed by three months following a hormonal change, and it'll take another three months for new hair to grow back. During pregnancy, it's normal to have thicker, more luxuriant hair. It's also common to lose more hair than normal about three months after delivery. If a hormonal imbalance is associated with an overproduction of testosterone, there may be a thinning of hair over the crown of the scalp. Correcting hormonal imbalances may stop hair loss.
  • Hair treatments. Chemicals used for dying, tinting, bleaching, straightening or permanent waves can cause hair to become damaged and break off if they are overused or used incorrectly. Overstyling and excessive brushing also can cause hair to fall out if the hair shaft becomes damaged.

6 comments:

annie said...

Something else to look out for and worry about! Actually, when I got very ill a few years ago and lost a good amout of weight, my hair did thin out as I was losing clumps of hair. I'm better and the hair is better, but still feels dry and thinner than normal.

Anonymous said...

I say 'blame it on your dad'!!!
Karen

RED said...

Since I started Planquenil a few years back, my hair has thinned out substantially! I keep it short now, to make it look a little thicker??? Probably not fooling anyone!

Tammy said...

I was blessed with a complete full head of irish/American Indian hair. So far, the loss has gone undetected. I know that will be short lived now that I'm starting metho. But, that said, with menopause interupting my life, it might be a little cooler to loose some of this hair eh? Hugs. Tammy

Anonymous said...

I have rheumatoid. The first DMARD I took 12 years ago was Plaquenil and that definitely made my thick hair fall out. So much so that I stopped taking it. I've been successfully on Methotrexate for 9 years now and the hair is fine. If I see more hair on the brush, I double up on folic acid for a bit.

Good luck.

Kristin Summerlin said...

I so identify. Have always had baby-fine hair, but in 2007 started Plaquenil for Sjogren's. Same year had my second bout of melanoma ~ this one right splat in the middle of the top of my head. That meant the removal of a half-dollar sized plug of scalp... Bald spot, thinning hair, and a change in texture, too. Yuck.

ShareThis